March 3, 2003
Complications, Daily Care
Question from La Ceiba, Honduras:
My niece lives with us to go to school, and her mom who has type�2 diabetes is in a small village a long way from here. She has had to travel an hour by bus to a city when she has very high readings that cause symptoms. She takes medicine but doesn’t combine that with a proper regimen of exercise and diet. As a result, her readings when taken irregularly, are usually fairly high ( 250 mg/dl [13.9 mmol/L] and sometimes ERROR on the meter). I just sent her some more cartridges for her glucose meter and hope that she will take readings more often.
We have only sporadic phone contact with her, and her husband is presently on the other side of the country. What are her chances for the future if she continues in this way? How soon will some more serious damage occur? Would if be better for her to change to daily insulin injections, starting out slowly so as to not risk very low readings? I have a supply of insulin (N, R and Humalog). I would appreciate any advice you might offer.
It is almost impossible with any precision to forecast what the future may hold for your sister-in-law without knowing at least a little bit more about her diabetes. For example, it would be important to know some simple details such as her age, her body weight and then the more clinical details such as what her hemoglobin A1c test is, and finally of course whether simple tests show any evidence at this stage of complications affecting her eyes and her kidneys. What would help most of course, and from the sound of it seems impossible would be for her to be seen, even just once, by a doctor who looks after many people with diabetes.
I do not however think that, without such supervision and without much better communication, it would be a good idea to try to persuade her start insulin on her own even if you have the supplies. It might conceivably make for better control, but the risks of serious mistakes in these circumstances are far too great.